Thursday, June 16, 2022
HomeExclusiveHow Does Ibuprofen Affect Asthma

How Does Ibuprofen Affect Asthma

What Are The Effects Of Ibuprofen On Asthma

How Common Is It To Have Sensitivity To Ibuprofen As An Asthma Trigger?

Various medical studies have shown that the use of ibuprofen by those with asthma may increase the risk of a serious attack, decrease the risk of such an attack, or have no effect at all on a patient. The contradictory results of these medical studies suggest that the effects of ibuprofen on asthma are highly variable and cannot be predicted. Patients who have been diagnosed with asthma should carefully monitor their condition while taking ibuprofen. If the patient does not have an adverse reaction, it is generally safe to assume that that patients asthma will remain stable even when the patient takes this medication. Most of the time, the effects of ibuprofen on those with asthma can be predicted by whether a patient has had an adverse reaction to ibuprofen in the past.

Some medical studies have suggested that the effects of ibuprofen on asthma can cause a severe reaction in certain patients. Ibuprofen, and other nonsteroidal anti-inflammatory drugs , can trigger a severe asthma attack in some people. NSAIDs can prevent prostaglandin biosynthesis, which may cause the bronchial passageways to constrict. This can cause a particularly severe asthma attack that can possibly lead to the death of the patient. Patients who are sensitive to this medication are more likely to have an asthma attack after taking ibuprofen.

When To See A Doctor

Plan to talk to your doctor if youre using albuterol three or more days a week, or if you find that you go through an entire canister in one month.

Having to use your rescue inhaler more frequently can be a sign that your maintenance medication isnt managing your asthma well. Your doctor can work with you to adjust your treatment plan so you have to use your rescue inhaler less often.

What Are My Other Pain Relief Options If I Have Asthma

If you have asthma, discuss your pain relief options with your doctor. Your doctor may suggest options for pain relief that are suitable for you.

This medicine may not be right for you. Read the label before purchase. Follow the directions for use. Incorrect use could be harmful. If symptoms persist, talk to your health professional.

RB-M-05894

Read Also: Does Weight Gain Make Asthma Worse

Will Aspirin And Other Pain Relievers Make My Asthma Worse

Aspirin and other drugs called nonsteroidal anti-inflammatory drugs may be harmful for people who have asthma. Ibuprofen and naproxen are a few examples of NSAIDs. If you are allergic to aspirin, ask your doctor or pharmacist to make sure any new medicine you might take is not related to aspirin.

People who have asthma can usually take acetaminophen safely. This medicine is typically used to relieve fever and pain. Very rarely, even acetaminophen may make asthma worse, which has prompted further studies to explore the link between acetaminophen and asthma. If acetaminophen makes your asthma worse, tell your doctor. He or she can help you find another type of pain reliever.

Most Studies Only Involve Tylenol

Ibuprofen and Asthma: Interactions and Warnings

Keep in mind that since acetaminophen is the most commonly used pain reliever and fever reducer, its the one most often used in studies. It is generally considered a weaker pain reliever to ibuprofen, although it is more widely used because it’s better tolerated than Aspirin and ibuprofen, which have both been shown to irritate the stomach.3

Recommended Reading: Rhinovirus And Asthma

Chapter : Aspirin Sensitivity In Asthma

Many persons with asthma have been told by physicians or by friends and family members never to take aspirin. Why? Others with asthma take aspirin on occasion or even every day without any difficulty. What is the relationship between asthma and aspirin and other aspirin-like medications ? Should you too avoid taking aspirin, and if so, what alternative medications are safe to use?

You May Like: Can You Join The Marines If You Have Asthma

Can Ibuprofen Cause Problems

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the most common ones associated with ibuprofen. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturer’s printed information leaflet supplied with the medicine. The unwanted effects often improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following continue or become troublesome.

Common ibuprofen side-effectsWhat can I do if I experience this?
Indigestion, heartburn, stomach painRemember to take your doses with food, or with a glass of milk. If the discomfort continues, speak with your doctor
Feeling sick or being sick , diarrhoeaStick to simple meals. Drink plenty of liquid to replace any lost fluids

Important: if you experience any of the following less frequent but possibly serious symptoms, stop taking ibuprofen and contact your doctor for advice straightaway:

  • If you have any breathing difficulties such as wheeze or breathlessness.
  • If you have any signs of an allergic reaction such as swelling around your mouth or face, or an itchy skin rash.
  • If you pass blood or black stools, bring up blood, or have severe stomach pains.

If you experience any other symptoms which you think may be due to the medicine, speak with your doctor or pharmacist for further advice.

Also Check: How To Get Rid Of Asthma Without Inhaler

Taking Ibuprofen With Other Painkillers

Its safe to take ibuprofen with or .

But do not take ibuprofen with similar painkillers like or without talking to a pharmacist or doctor.

Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs . If you take them together, ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache.

NSAIDs are also used in medicines you can buy from pharmacies รข for example, cough and cold remedies. Before taking any other medicines, check the label to see if they contain aspirin, ibuprofen or other NSAIDs.

Guide To The Side Effects Of Ibuprofen

What They Don’t Tell You About IBUPROFEN- Affects Healing?

Ibuprofen belongs to a class of medicines called nonsteroidal anti-inflammatory drugs. It can be purchased over-the-counter or in higher strengths with a prescription. Ibuprofen is utilized to alleviate pain caused by a headache, menstrual cramps, osteoarthritis, rheumatoid arthritis, juvenile idiopathic arthritis, dental pain, and muscle aches. Ibuprofen is also an effective fever-reducer that can also help alleviate pains and aches that occur with the flu or common cold. Inflammation in an individual’s body occurs upon the production of certain substances that begin inflammatory processes in the affected tissue. Ibuprofen works by using a mechanism to inhibit the production of such pro-inflammatory substances in the body. The effect of ibuprofen helps bring down swelling, decrease pain, and reduce body temperature.

Like other medications, however, ibuprofen does come with some potential side effects. Get familiar with these now.

Also Check: Does Weight Gain Make Asthma Worse

Who Can And Cannot Take Ibuprofen

Some brands of ibuprofen tablets, capsules and syrup contain aspartame, colourings , gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose, so they may be unsuitable for some people.

Do not take ibuprofen by mouth or apply it to your skin if you:

  • have had an allergic reaction to ibuprofen or any other medicines in the past
  • have had allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other non-steroidal anti-inflammatory medicines such as naproxen
  • are trying to get pregnant or are already pregnant
  • have high blood pressure that’s not under control

To make sure ibuprofen is safe for you, tell your doctor or pharmacist if you have:

If you’re over 65 ibuprofen can make you more likely to get stomach ulcers. Your doctor will prescribe you a medicine to protect your stomach if you’re taking ibuprofen for a long term condition.

Studies Seemed To Confirm That Tylenol Was Guilty

Study after study showed a clear link between Tylenol and asthma. A study published in August of 2008 showed that, compared to those in the control group, children who were given Tylenol at least once a month was 50% more likely to experience asthma symptoms. Even those who were given Tylenol once a year had a 40% greater chance of developing asthma.2,3

Study after study like this seemed to confirm early suspicions that Tylenol was guilty. Other studies showed that Tylenol was also guilty of causing asthma attacks in those diagnosed with asthma. However, some studies showed no link between Tylenol and asthma. So, this kind of added to the confusion.

You May Like: Asmanex And Weight Gain

What Can Ibuprofen Cure

Ibuprofen is clinically used to reduce fever and treat inflammation or pain which is caused by a headache, toothache, back pain, even arthritis, menstrual cramps, or minor injury. If your question is who can take Ibuprofen, both adults, and children can take it. But, old age people or senior citizens need to be extra careful when taking ibuprofen, as it can increase the risk of falls. Hence, a low dose is safe for elder patients.

How Long Does It Take Ibuprofen To Work

NSAID avoidance is crucial in the care of asthmatics with ...

Answering this question really depends on several factors, such as the users body composition, their age, and the severity of the pain. Taken orally, ibuprofen should work around 20 to 30 minutes, so dont be fooled by advertisers that claim their brand is fast-acting compared to others, since most ibuprofen products like Advil have the same waiting time before kicking in.

For topical ibuprofen, it may take a day to work after rubbing it on your skin. If your pain is only mild to moderate, the medicine may block pain stimulants until your next dosage. Unless your doctor recommends otherwise, youre supposed to take ibuprofen every 4 to 6 hours along with a glass of water this dosage may be much less if youre giving it to children. Make sure your stomach isnt empty when taking ibuprofen.

The dosage and effects of the drug depend on your medical condition and the type of pain youre trying to block. When it comes to children, the dosage depends on their weight, as too much ibuprofen in their bodies can lead to overdose symptoms. If, after 10 days, assuming your doctor wasnt the one who instructed you to take ibuprofen for longer, then that pain may be a sign of something serious than just minor body pain and you may need to get checked by a doctor.

You May Like: Dr Sebi Asthma Treatment

Search Strategy And Outcome

Cochrane Databases of Systematic Reviewsnone relevant.

Pubmed: Paracetamol OR Ibuprofen AND Asthma. Limits: All child: 018 years, English Language 30 hits, three relevant.

JournalsOvid in Athens database: paracetamol OR acetaminophen AND Ibuprofen AND Asthma 218 Hits three relevant .

See table 3.

Ibuprofen in febrile asthmatic children

Medications That Can Worsen Asthma

When we think of triggers for asthma, the use of medicines for other medical problems doesnt usually come to mind. Usually, medicines help a persons medical conditionsdoesnt worsen them. However, there are some medicines that a person can take that can worsen asthma symptoms, or cause other respiratory symptoms such as coughing. Therefore, it is important that you inform each and every doctor that treats you about your asthma and other medical problems.

Also Check: How To Calm Down Asthma Symptoms

Asthma Uk Community Forum

Ive been told since Ive been diagnosed with asthma that I should now avoid anything with ibuprofen in, well the other day my GP prescribed ibuprofen gel for pain relief as I have carpal tunnel, she told me the gel is fine to use as it doesnt enter the blood stream like the tablet form or injection, I used it twice once in the middle of the night and again once in the morning, both times Ive been breathless and needed my blue inhaler. Is this a coincidence or am I thinking too much about it

I used gel and I am fine with it. Tablet is the problem for me. You might had a nightmare that set your off

I can’t use any gels or creams either as they trigger my asthma

Ibuprofen can definitely cause breathing issues in many asthmatics, personally for me it doesnt affect me at all, tablet or otherwise.

For the gel to work it has to pass through the skin and into the deeper tissues, muscle, joints and tendons etc, once this deep it would be impossible for some of it to not get into the blood stream but it would be in a very small dose.

I think it is unlikely the gel is causing your problems but not impossible.

Thats what the dr told me, but its been a strange coincidence, Im back up the drs today to see if they can give me something different, I find it quite scary when my breathing plays up, Im newly diagnosed asthmatic after a bad bout of pneumonia last year so its all still so new to me, before the pneumonia I was perfectly fine with ibuprofen.

How Often Can You Take Ibuprofen

Acetaminophen May Affect Children With Asthma (WJW)

Well, you can take Ibuprofen 3 to 4 times a day, keeping an interval of 4-6 hours between each dose. But keep in mind that each dose of Ibuprofen has to be taken after you have had food, not on an empty stomach.

Ibuprofen comes in 200 mg capsules. The maximum dosage is 1200 mg, which means 6 tablets a day. But this dosage is meant for minor health problems, so you should not exceed the intake of Ibuprofen without consulting your doctor.

Also Check: Can Asthma Symptoms Last For Weeks

Whats The Risk In Taking Ibuprofen If You Have Asthma

If you have asthma, but arent aspirin-sensitive, you should be able to take ibuprofen as directed.

If you do have aspirin-sensitive asthma, ibuprofen can trigger symptoms of asthma or allergy. Symptoms of severe allergic reaction usually develop within a few hours after taking the drug. Some of them are:

  • nasal congestion, runny nose

If youre ibuprofen-sensitive, its important to scrutinize medicine labels carefully. Avoid products that contain ibuprofen, aspirin, or any other NSAID.

Most people with asthma can safely take acetaminophen to treat fever or pain.

Certain asthma medications block leukotrienes. These include zafirlukast , montelukast , and zileuton . Ask your doctor if these medicines affect your ability to take ibuprofen. Your doctor can also guide you on the safest pain relievers, potential side effects, and what to do if you have an allergic reaction.

For frequent or chronic pain, your doctor may be able to provide alternate solutions based on the cause.

If youve had a bad reaction in the past and accidentally take ibuprofen, contact your doctor right away. Seek emergency medical care or call 911 if you have symptoms of severe allergic reaction such as:

  • facial swelling

How Long Does Ibuprofen Last

Once you have taken the dose, the painkilling effects of ibuprofen start immediately. As mentioned earlier, the anti-inflammatory effects take some time. To get the best results might take you even 3 weeks.

After 2 hours of consumption of Ibuprofen, only half of the active dose will be present in your system. Once 6 hours have passed, 1/8th of the dose remains in your system, which is insufficient to make out any effects. After 1 day, almost none of the ibuprofen remains in your system. So, it is safe to say that on an average, Ibuprofen lasts in your body between 4-6 hours.

Also Check: I Have Asthma And I Smoke Weed

Symptoms Usually Respiratory Or Involve Urticaria/angiodema

Patients initially present with an acute episode of vague malaise, sneezing, nasal obstruction, rhinorrhoea and often a productive cough. These symptoms resolve in a few weeks and may be followed by persistent rhinitis and the development of nasal polyps. Asthma and aspirin sensitivity may appear in the following months.6 Within 20 minutes to 3 hours of ingestion of a NSAID, aspirin-sensitive asthmatics can develop:

  • respiratory symptoms such as acute bronchospasm, rhinorrhoea, conjunctival irritation and/or cutaneous flushing of the head and neck, and even circulatory collapse and respiratory arrest5,6
  • urticaria/angiodema or
  • rarely, a combination of these responses.
  • Identification of aspirin-sensitive individuals is not merely a matter of asking whether they have experienced symptoms with a previous ingestion of NSAIDs. This does not exclude the possibility of a reaction as many patients may have had NSAIDs in the past with no ill-effect. Prescribers should determine whether their patient is an asthmatic or has nasal polyps.

    Tip Sheet: Asthma And Pain Relievers

    Copd Exacerbation Drugs

    If you have asthma, take over-the-counter pain relief medications with care and keep these tips in mind.

    If you have asthma, you need to be very careful with over-the-counter pain medicines. Remember: No drug is risk-free. Here are some tips from the experts for using these medicines safely.

    Recommended Reading: Can People With Asthma Join The Military

    Coronavirus And Ibuprofen: Separating Fact From Fiction

    BBC News

    Stories have been circulating online suggesting it’s dangerous to take ibuprofen if you have coronavirus. Alongside genuine medical advice, false messages have been spreading, distorting the facts.

    Speaking to the BBC, medical professionals said that ibuprofen is not recommended for managing coronavirus symptoms.

    The NHS says that, while “there is currently no strong evidence that ibuprofen can make coronavirus worse, until we have more information take paracetamol to treat the symptoms of coronavirus, unless your doctor has told you paracetamol is not suitable for you.”

    Those already taking ibuprofen for other conditions should not stop without consulting a doctor, though.

    Both paracetamol and ibuprofen can bring a temperature down and help with flu-like symptoms. But ibuprofen and other non-steroidal anti-inflammatory drugs are not suitable for everyone and can cause side-effects – especially for people with asthma, heart and circulatory problems.

    The NHS website previously recommended both paracetamol and ibuprofen, but has since changed its advice.

    There is also some evidence linking ibuprofen to more severe illness from other respiratory infections.

    RELATED ARTICLES

    Most Popular